Vote for My Blog

Vote for me @ Top Mommy Blogs - Mom Blog Directory

Sunday, January 29, 2012

On Second Thought...


One thing I love about the internet and autism community is the exchange of information that you may otherwise not get.  I wrote and shared this post, "Under the Rocks"  about how happy I am with our visit to the Pediatric Neurologist.  I felt so good about following my instincts and mother's intuition when it comes to my boys and the medications they are taking.

In this post I mention specifics about medications which if I had been in my right mind, I may not have done.  I mean the detailed information is a little personal.  But then again, my life is an open book.  And this blog is based on our reality.  As it turns out...it was a good thing.

My friend John Scott Holman an infamous Autism Writer, shared my post with his fans.  He also commented on my Facebook link after he read the post, "Be Careful with Effexor.  Focalin dose is too low.  Depakote did nothing for me and is very toxic to the liver and sedating.  Seroquel is extremely sedating and caused me to become lethargic and depressed."

Of course this gets me to thinking...WTH? I have not done my own due diligence by researching this medication myself.  Here I go...trusting the professionals.  The Psychiatrist originally prescribed this medication.  The Neurologist followed her cue and wanted to increase the dosage to the appropriate level for his weight.

The professionals don't live with my kid.  They won't have to deal with the fallout should this not go well.  So after John made this comment, I was all over it.

'Dear Google -what's up with this drug Effexor.  I need to know the good, the bad and the ugly?'

I review several web-sites.  The one I find most interesting is this site called Crazymeds.  The site gives fact, opinion and reviews from those who have used these medications telling us how it effected them.  There is also a little humor used in the descriptions, which of course, I love.  People who have used Effexor have either loved it and hale it as a miracle, or they hated it.  Almost no one said it did not work, but what they did say freaked me out.  Several users said things like:

"Don't miss a dose! Or you'll be sorry!"
"Coming off of this med is a nightmare!"

Under the category of Cons it says:

"For many people Effexor XR has the absolute worst discontinuation syndrome of an an antidepressant.  It is a medication that people utterly loathe to have taken. It is not uncommon for someone to fire doctors during or immediately after they quit taking..."

I post on my "Confessions" Facebook Page, I pose the question, "Does anyone have experience with Effexor?  I get the similar comments.

"It was effective, but don't miss a dose."
"...the biggest problems were if she missed a dose --she just fell apart and got paranoid and her school called me once because they thought she was suffering a psychotic break."

After reading this I am done.  I didn't sleep that night.  The following morning,  I call the Neurologist office and tell them I don't want to continue use of Effexor.  This drug sounds like where you go as a last resort.  We have not exhausted all of the possibilities yet.  I am leaning towards Wellbutrin as a result of my research and feedback.  At this point, he is only 3 days in to Effexor...so the doctor says it is fine to discontinue usage. We will discuss what we want to replace it with next week.

Oh and by the way...the blood-work came back and his platelets are low.  So we need to also decrease that Depakote, which could be causing the low platelets.   Not remembering what I learned way back in high-school and college about the human body I ask, "And what exactly do the platelets do?"  They apparently help with clotting.  If your platelets are low...you could bleed out from an injury. Good thing we did that blood-work! 

At the same time...I am already seeing more energy from him.  His moods are mostly good...but kind of all over the place like a roller coaster from moment to moment.   I have seen some aggression and cursing like a sailor.  I believe that I am seeing more of his personality.  Don't know if that's a good thing or a bad thing.

The bottom line...adjusting medications is a real pain-in-the a**!  It helps, if you have a doctor who is listening to you.  But, there are no easy answers or quick fixes.  It is a painful, arduous process that requires a great deal of due diligence on the part of the patient, and in this case, the patient's mother.

If you haven't already...come and join me on Facebook.  The community we have is invaluable.